Montana, 2014

Flooding in Montana, March 5 to 15, 2014

March 5 to 15, 2014 · NWS BYZ · 25 events in 14 counties and zones

After a very cold winter resulting in area rivers, streams and creeks freezing, early March began with some heavy snow followed by a rapid warm-up. This warm-up resulted in snowmelt and ice-jam flooding over area rivers, creeks and streams that continued into the middle of the month.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

After a very cold winter resulting in area rivers, streams and creeks freezing, early March began with some heavy snow followed by a rapid warm-up. This warm-up resulted in snowmelt and ice-jam flooding over area rivers, creeks and streams that continued into the middle of the month. While many areas experienced flooding, the locations that were most impacted by flooding included Park County, areas along the Musselshell River, areas around Pryor Creek, and the Otter Creek area in Rosebud County. Common impacts from the flooding included water over roadways and low-land flooding. There were also other areas that experienced flooding but impacts were minor.

The following were the major impacts from the flooding:

- Gov. Steve Bullock declared a flood emergency for the state entire state due to heavy snowfall combined with warm temperatures causing rapid snow melt. |- The city of Livingston and Park County declared a state of emergency as officials responded to runoff flooding that started on Livingstons's north side. Some evacuations of residents occurred. |- The Montana Red Cross opened a shelter in Livingston for residents, who were evacuated from their homes due to flooding. The areas that experienced the most flooding were Livingston Ditch and Fleshman Creek. |- The city of Livingston declared a state of emergency. Temperatures quickly went from the below zero into the 40s which resulted in rapid snowmelt on the upper regions around Livingston. Fleshman Creek overflowed near Park Street resulting in about 70 people being evacuated from their homes. The Livingston Irrigation Ditch also overflowed in several places.

Elsewhere, a helicopter was used for a flood rescue in Carbon County. An ice jam broke on the Clarks Fork River causing a massive flood resulting in a helicopter rescue of several people that were trapped by rising floodwaters. At least three people were safely rescued with no injuries. The rescue took place in an area near Byam Road and Highway 212.

Significant impacts from flooding also occurred in the Ashland area in Rosebud County. Otter Creek washed out part of the East Tongue River Road just east of the Ashland Airport. Ice jams and snow melt caused the flooding, which took out three culverts and the dirt under the road. Crews added a walking bridge but flood waters washed that away. An old railroad car was put in place to use as a temporary bridge. Water also flooded nearby homes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Mar 5, 3:05 PM MST, 1 hour 55 minutes earlier.

Area forecast discussion, Mar 5, 3:05 PM MST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
305 PM MST WED MAR 5 2014

.SHORT TERM...VALID FOR THU AND FRI...

ANOTHER MILD DAY EXPECTED ON THURSDAY BEFORE COOLER TEMPERATURES
MOVE IN FOR FRIDAY. IN THE MEAN TIME...WILL HAVE TO DEAL WITH
STRONG WINDS OVER THE UPPER YELLOWSTONE AND UPPER STILLWATER RIVER
VALLEYS.

WINDS HAVE INCREASED AT LIVINGSTON WITH SUSTAINED WINDS OF 30KTS
AND GUSTS TO 45KTS. SURFACE PRESSURE DIFFERENCE FORM IDAHO FALLS
TO LEWISTOWN AT 19Z WAS 9MB...NOT TERRIBLY STRONG. MODELS INCREASE
THIS TO 12MB TONIGHT. AT THE MOMENT...THE ATMOSPHERE WAS UNSTABLE
AND THUS NOT EXPECTING TO TAP INTO STRONG GAP FLOW THIS AFTERNOON.
TEMPERATURES AT YELLOWSTONE PARK WERE PRETTY MILD AND WILL PLAY A
KEY ROLE IN THE STRENGTH OF STABILITY AND THUS GAP FLOW DEVELOPING
TONIGHT. 700MB WINDS INCREASE TO 65KTS OVER 700MB AND RIDE ABOVE A
DEVELOPING STABLE LAYER TONIGHT. THE QUESTION WILL BE IF THE LOW
LEVEL STABILIZE ENOUGH TO DRIVE ADVISORY TYPE OF WINDS. WILL GO
AHEAD AND ISSUE A WIND ADVISORY FOR LIVINGSTON AND NYE AS FEEL
WITH INCREASING GRADIENT AND THE PARK COOLING DOWN...THE GAP FLOW
WILL BE STRONG ENOUGH TO DRIVE STRONG WINDS.

KBLX RADAR WAS SHOWING A BATCH OF SHOWERS DEVELOPING JUST TO THE
NORTH OF THE FORECAST AREA. RAPID REFRESH MODELS TAKE THIS
PRECIPITATION AND SLIDE IT EAST THROUGH THE EVENING...WEAKENING AS
IT DOES SO. THE GFS HANGS ONTO THIS PRECIPITATION AND SLIDES IT
OVER SOUTHEAST MONTANA THIS EVENING. HAVE MAINTAINED THE IDEA OF
SCATTERED POPS TONIGHT OVER MOST OF THE CENTRAL AND ESPECIALLY
EASTERN ZONES FOR THIS ACTIVITY. WARMER TEMPERATURES HAVE SPREAD
OVER THE ENTIRE FORECAST AREA THIS AFTERNOON WITH 40S AND LOWER
50S BEING REACHED. MODELS KEEP 850MB TEMPERATURES WELL ABOVE ZERO
SO AM NOT EXPECTING A BIG THREAT FOR FREEZING RAIN...ALTHOUGH ANY
RAIN OR WET SNOW FALLING ON COLD GROUND WOULD CAUSE SLICK
SURFACES.

DOWNSLOPE WARMING WILL CONTINUE ON THURSDAY WITH A TROUGH MOVING
INTO THE GREAT BASIN AND WEAKENING AS IT DOES. MID LEVEL WARM
ADVECTION COMBINED WITH IMPRESSIVE MOISTURE PLUME MOVING IN FROM
THE PACIFIC WILL DRIVE AN INCREASE CHANCE OF SHOWERS. MOISTURE
SOURCE WAS AROUND 3 STANDARD DEVIATIONS ANOMALOUS AND THIS WOULD
MAKE THE CHANCE OF SHOWERS COMING OFF THE MOUNTAINS HIGHER THAN IN
A NORMAL TYPE OF DOWNSLOPE PATTERN. THE BIG TIME MOISTURE STREAM
WILL IMPACT THE MOUNTAINS LATE TONIGHT THROUGH THURSDAY NIGHT.
MODELS SUGGEST THAT DEEPEST MOISTURE MOVES ACROSS THE PARK AND
WILL THUS NOT ISSUE ANY HIGHLIGHTS AT THIS TIME. THAT BEING
SAID...DID GO WITH NEARLY A FOOT OF NEW SNOW DURING THE PERIOD.

A COLD FRONT WILL DROP INTO THE AREA THURSDAY NIGHT AND GET INTO
ALL BUT THE WESTERN ZONES BY FRIDAY MORNING. THIS WILL END THE
MILD TEMPERATURES FOR THE TIME BEING WITH 850MB TEMPERATURES
FALLING TO AROUND -8C FRIDAY AFTERNOON. HIGHS WILL LIKELY BE HELD
BELOW FREEZING OVER EASTERN MONTANA...AND MAY NOT GET OUT OF THE
MID 20S FRIDAY AFTERNOON. SOME MOISTURE WILL STREAM OVER THE TOP
OF THE BOUNDARY AND PRODUCE AREAS OF LIGHT SNOW...MAINLY EAST OF
BILLINGS EARLY FRIDAY. DRIER AIR WILL WORK IN FRIDAY AFTERNOON AND
SHUT THE CHANCE OF PRECIPITATION DOWN FOR ALL LOCATIONS EXPECT THE
MOUNTAINS AND LOCATIONS OVER THE SOUTH. TWH

.LONG TERM...VALID FOR SAT...SUN...MON...TUE...WED...

THE WEEKEND WILL BE MILD AND DRY WITH AN UPPER RIDGE OF HIGH
PRESSURE OVER MONTANA. SHOULD SEE HIGH TEMPERATURES IN THE 40S AND
50S SATURDAY AND IN THE 50S TO LOW 60S SUNDAY. THE UPPER RIDGE
WILL BEGIN BREAKING DOWN SUNDAY AFTERNOON AS A STRONG SHORTWAVE
MOVES ACROSS SOUTHERN CANADA. THIS WILL BRING PRESSURE FALLS
ACROSS THE REGION SUNDAY INTO SUNDAY NIGHT...WHICH WILL RESULT IN
STRONG TERRAIN ENHANCED WINDS ACROSS WESTERN FOOTHILLS
AREAS...INCLUDING LIVINGSTON...NYE...BIG TIMBER...AND TO SOME
EXTENT...HARLOWTON. WILL NEED TO WATCH THIS FOR A POTENTIAL WIND
ADVISORY.

THERE ARE TIMING AND STRENGTH DIFFERENCES IN HOW MODELS HANDLE
STRONG SHORTWAVE ENERGY MOVING THROUGH BOTH OUR REGION AND DIVING
INTO THE CENTRAL AND SOUTHERN ROCKIES EARLY NEXT WEEK. THE ECMWF
MOVES THE ENERGY EASTWARD MUCH MORE QUICKLY THAN THE GFS. THEY DO
FORECAST AN INCREASED POTENTIAL FOR PRECIP ACROSS THE REGION WITH
THE SHORTWAVE ENERGY AND ALONG/BEHIND A PACIFIC COLD FRONT MONDAY
INTO MONDAY NIGHT...SO I TRENDED PRECIP CHANCES UP ACCORDINGLY. IT
STILL LOOKS LIKE A WEAK BACK DOOR COLD FRONT WILL COOL TEMPS BACK
INTO THE 40S TUESDAY. THE FRONT MAY HELP GENERATE SOME
FRONTOGENETICALLY ENHANCED PRECIP...BUT SLIGHT CHANCE POPS SHOULD
COVER THAT POTENTIAL FOR NOW. STC

&&

.AVIATION...

MAINLY VFR CONDITIONS WILL PREVAIL AT ALL FLIGHT TERMINALS
THROUGH MUCH OF THE PERIOD...BUT SCATTERED RAIN AND SNOW SHOWERS
MAY PRODUCE BRIEF PERIODS OF MVFR ACROSS WESTERN AND CENTRAL
ROUTES THROUGH MID DAY TOMORROW. IN ADDITION TO THE
SHOWERS...GUSTY SOUTHWEST WINDS WILL CONTINUE ACROSS THE WEST WITH
GUSTS OVER 45 KTS COMMON NEAR KLVM THROUGH TOMORROW MORNING.
AREAS OF OBSCURATION ARE EXPECTED OVER THE WESTERN MOUNTAINS
THROUGH MID DAY TOMORROW DUE TO RAIN AND SNOW SHOWERS. STC

&&

.PRELIMINARY POINT TEMP/POPS...

    THU     FRI     SAT     SUN     MON     TUE     WED
-----------------------------------------------------------
BIL 039/052 026/040 026/051 033/058 037/052 029/047 026/039
    34/W    33/W    10/U    01/N    14/W    22/W    22/J
LVM 040/054 028/044 025/049 033/057 036/052 026/045 020/040
    56/W    43/W    10/N    11/N    25/W    22/W    22/J
HDN 036/050 024/037 024/050 028/058 034/055 029/049 027/041
    34/W    43/W    10/U    01/B    13/W    22/W    22/W
MLS 029/045 017/030 019/046 030/054 035/051 030/047 028/040
    24/W    23/J    10/B    01/B    12/W    12/W    22/J
4BQ 030/049 022/035 022/048 029/058 035/055 029/048 026/040
    24/W    44/W    10/B    01/B    12/W    32/W    22/J
BHK 025/045 013/026 015/041 028/053 032/048 026/042 024/036
    14/W    22/J    00/B    00/B    12/W    11/B    12/J
SHR 032/056 027/042 023/052 027/061 032/055 027/046 022/041
    13/W    43/W    21/U    01/B    12/W    43/W    21/E

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...WIND ADVISORY IN EFFECT UNTIL 10 AM MST THURSDAY FOR ZONES
      65-66.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Mar 5, 2:43 PM MST, 2 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
243 PM MST WED MAR 5 2014

MTZ028>042-056>058-063>068-WYZ098-099-062200-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
243 PM MST WED MAR 5 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG AND GUSTY WINDS WILL BE EXPERIENCED AROUND LIVINGSTON AND
NYE THIS AFTERNOON...AND WILL CONTINUE TONIGHT. SOUTHWEST WINDS
OF 30 TO 45 MPH WITH OCCASIONAL GUSTS TO 60 MPH CAN BE EXPECTED.
TRAVELERS SHOULD BE AWARE OF DANGEROUS CROSS WINDS ON I 90 FROM
LIVINGSTON TO SPRINGDALE.

SNOW WILL DEVELOP OVER THE BEARTOOTH AND ABSAROKA MOUNTAINS
TONIGHT. THE SNOW COULD BE HEAVY AT TIMES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

STRONG AND GUSTY WINDS WILL CONTINUE AROUND LIVINGSTON AND NYE
THURSDAY MORNING. SOME GUSTS TO 60 MPH CAN BE EXPECTED IN THE
EARLY MORNING HOURS BEFORE WINDS DECREASE BY NOON. TRAVELERS
SHOULD BE AWARE OF DANGEROUS CROSS WINDS ON I 90 FROM LIVINGSTON
TO SPRINGDALE.

SNOW WILL CONTINUE OVER THE BEARTOOTH AND ABSAROKA MOUNTAINS ON
THURSDAY. TOTAL SNOW AMOUNTS OF UP TO A FOOT ARE EXPECTED BY THE
TIME THE SNOW TAPERS OFF THURSDAY NIGHT.

WARMER TEMPERATURES ARE FORECAST INTO NEXT WEEKEND AND THIS WILL
CONTINUE TO MELT THE HEAVY SNOWPACK ACROSS THE AREA. FROZEN GROUND
WILL ALLOW LITTLE OF THE MELTED WATER TO SOAK IN...SO THE
POTENTIAL FOR LOW LAND FLOODING AND ICE JAMS ON AREA WATERWAYS
WILL BE INCREASING THIS WEEKEND AND EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

25 flood. Local standard time, as filed.

Flood, Park

When
March 5, 5:00 PM MST to March 14, 9:00 PM MST
Where
Park County, 1.42 mi SSW of Mission to 1.17 mi SSW of Emigrant
Cause
Heavy Rain / Snow Melt
Reported by
Law Enforcement
Coordinates
45.702, -110.515

Local law enforcement reported snow melt caused some minor flooding in Livingston over area roads including Old Clyde Park Road and roads in the northwest part of town. Flooding was also reported around a residence on Highway 10. In addition, flooding was reported in Emigrant on Old Yellowstone Trail and on Eight Mile Creek Road.

Flood, Yellowstone

When
March 6, 10:00 AM MST to March 9, 11:00 AM MST
Where
Yellowstone County, 7.92 mi SSE of Huntley to 5.07 mi SSE of Mossmain
Cause
Heavy Rain / Snow Melt
Reported by
Emergency Manager
Coordinates
45.796, -108.250

Some low land flooding occurred across portions of Pryor Creek between the town of Pryor and the Interstate 90 bridge. Low land flooding was also reported along portions of Pryor Creek between the town of Pryor and its confluence with the Yellowstone River at Huntley.

Flood, Custer

When
March 6, 11:00 AM MST to March 12, 11:00 AM MST
Where
Custer County, 1.09 mi NNE of Ft Keogh to 0.85 mi S of (Mls)wiley Fld Miles
Cause
Ice Jam
Reported by
Emergency Manager
Coordinates
46.395, -105.861

An ice jam developed along the Tongue River near the Pacific Street and Main Street Bridges in Miles City. As a result, low land flooding occurred along the Tongue River from 12 Mile Dam to its confluence with the Yellowstone River.

Flood, Stillwater

When
March 6, 2:00 PM MST to March 7, 1:00 PM MST
Where
Stillwater County, 38.96 mi NNW of Rapelje to 57.93 mi SSE of Columbus
Cause
Heavy Rain / Snow Melt
Reported by
County Official
Coordinates
46.484, -109.606

County officials and the Montana Department of Transportation reported that small stream and low land flooding occurred across the area. Water flowed over Highway 12 near Two Dot and Highway 191 between Harlowton and Judith Gap. Water also flowed across some of the roads along the Beartooth Foothills south of Reed Point and Columbus.

Flood, Wheatland

When
March 6, 2:00 PM MST to March 7, 1:00 PM MST
Where
Wheatland County, 4.88 mi NNE of Winnecook to 5.94 mi SSE of Shawmut
Cause
Heavy Rain / Snow Melt
Reported by
County Official
Coordinates
46.484, -109.606

County officials and the Montana Department of Transportation reported that small stream and low land flooding occurred across the area. Water was reported to be flowing over Highway 12 near Two Dot and Highway 191 between Harlowton and Judith Gap. Water also flowed across some of the roads along the Beartooth Foothills south of Reed Point and Columbus.

Flood, Sweet Grass

When
March 6, 2:00 PM MST to March 7, 1:00 PM MST
Where
Sweet Grass County, 31.2 mi NNE of Melville to 38.37 mi ESE of Greycliff
Cause
Heavy Rain / Snow Melt
Reported by
County Official
Coordinates
46.484, -109.606

County officials and the Montana Department of Transportation reported that small stream and low land flooding occurred across the area. Water was reported to be flowing over Highway 12 near Two Dot and Highway 191 between Harlowton and Judith Gap. Water also flowed across some of the roads along the Beartooth Foothills south of Reed Point and Columbus.

Flood, Big Horn

When
March 6, 3:00 PM MST to March 7, 4:00 PM MST
Where
Big Horn County, 79.32 mi WNW of Corinth to 15.23 mi WSW of Pryor
Cause
Heavy Rain / Snow Melt
Reported by
County Official
Coordinates
46.459, -109.335

County officials and the Montana Department of Transportation reported small stream and low land flooding. Numerous roads and some highways were reported to have water flowing across them.

Flood, Golden Valley

When
March 6, 3:00 PM MST to March 7, 4:00 PM MST
Where
Golden Valley County, 4.13 mi N of Wallum to 56.51 mi S of Belmont
Cause
Heavy Rain / Snow Melt
Reported by
County Official
Coordinates
46.459, -109.335

County officials and the Montana Department of Transportation reported small stream and low land flooding. Numerous roads and some highways were reported to have water flowing across them. The Montana Department of Transportation reported that Secondary 300 South of Ryegate off Highway 12 was closed because the bridge had washed away from the road.

Flood, Rosebud

When
March 6, 3:00 PM MST to March 7, 4:00 PM MST
Where
Rosebud County, 85.56 mi W of Sumatra to 103.61 mi SW of Sumatra
Cause
Heavy Rain / Snow Melt
Reported by
County Official
Coordinates
46.459, -109.335

County officials and the Montana Department of Transportation reported small stream and low land flooding. Numerous roads and some highways were reported to have water flowing across them.

Flood, Carbon

When
March 6, 3:00 PM MST to March 7, 4:00 PM MST
Where
Carbon County, 65.03 mi NNW of Mason to 3.73 mi ESE of Fox
Cause
Heavy Rain / Snow Melt
Reported by
County Official
Coordinates
46.459, -109.335

County officials and the Montana Department of Transportation reported small stream and low land flooding. Numerous roads and some highways were reported to have water flowing across them.

Flood, Treasure

When
March 6, 3:00 PM MST to March 7, 4:00 PM MST
Where
Treasure County, 92.15 mi WNW of Bighorn to 84.84 mi SW of Bighorn
Cause
Heavy Rain / Snow Melt
Reported by
County Official
Coordinates
46.459, -109.335

County officials and the Montana Department of Transportation reported small stream and low land flooding. Numerous roads and some highways were reported to have water flowing across them.

Flood, Powder River

When
March 6, 3:00 PM MST to March 7, 4:00 PM MST
Where
Powder River County, 177.54 mi WNW of Otter to 133.21 mi W of Otter
Cause
Heavy Rain / Snow Melt
Reported by
County Official
Coordinates
46.459, -109.335

County officials and the Montana Department of Transportation reported small stream and low land flooding. Numerous roads and some highways were reported to have water flowing across them.

Flood, Musselshell

When
March 7, 7:00 AM MST to 1:00 PM MST
Where
Musselshell County, 19.24 mi NW of Roundup Arpt to 10.87 mi NW of Melstone
Cause
Heavy Rain / Snow Melt
Reported by
Emergency Manager
Coordinates
46.637, -108.864

County officials reported low land and small stream flooding impacting portions of Musselshell County...mainly small creeks emerging from the Snowy and Bull Mountains.

Flood, Golden Valley

When
March 7, 1:28 PM MST to March 14, 1:15 PM MST
Where
Golden Valley County, 22.9 mi WNW of Barber to 10.44 mi W of Wallum
Cause
Heavy Rain / Snow Melt
Reported by
County Official
Coordinates
46.394, -109.848

County officials and the Montana Department of Transportation reported significant flooding of streams and low lying areas across the area. The combination of rapid snow melt and ice resulted in high water levels along the Musselshell River from Harlowton to Shawmut...Ryegate and Lavina. In addition, some county roads were reported to be impassable.

Flood, Wheatland

When
March 7, 1:28 PM MST to March 14, 1:15 PM MST
Where
Wheatland County, 2.64 mi SSW of (3ht)harlowton to 38.99 mi NNW of Valencia
Cause
Heavy Rain / Snow Melt
Reported by
County Official
Coordinates
46.394, -109.848

County officials and the Montana Department of Transportation reported significant flooding of streams and low lying areas across the area. The combination of rapid snow melt and ice resulted in high water levels along the Musselshell River from Harlowton to Shawmut...Ryegate and Lavina. In addition, some county roads were reported to be impassable.

Flood, Musselshell

When
March 7, 1:28 PM MST to March 14, 1:15 PM MST
Where
Musselshell County, 56.24 mi W of Elso to 7.63 mi W of Elso
Cause
Heavy Rain / Snow Melt
Reported by
County Official
Coordinates
46.394, -109.848

County officials and the Montana Department of Transportation reported significant flooding of streams and low lying areas across the area. The combination of rapid snow melt and ice resulted in high water levels along the Musselshell River from Harlowton to Shawmut...Ryegate and Lavina. In addition, some county roads were reported to be impassable.

Flood, Big Horn

When
March 7, 2:00 PM MST to March 11, 11:00 AM MST
Where
Big Horn County, 15.96 mi W of Pryor to 20.73 mi E of Crow Agency
Cause
Heavy Rain / Snow Melt
Reported by
County Official
Coordinates
45.468, -108.855

Low land flooding occurred near Wyola as some houses were flooded.

Flood, Carbon

When
March 7, 2:00 PM MST to March 11, 11:00 AM MST
Where
Carbon County, 0.75 mi ESE of Edgar to 0.3 mi NE of Dryhead
Cause
Heavy Rain / Snow Melt
Reported by
County Official
Coordinates
45.468, -108.855

Some roads were closed due to high water. In addition, ice jam flooding occurred along the Clarks Fork between Bridger and Edgar.

Flood, Powder River

When
March 8, 12:00 PM MST to March 9, 5:00 AM MST
Where
Powder River County, 5.37 mi E of Biddle to 9.08 mi ESE of (4bq)broadus Arpt
Cause
Ice Jam
Reported by
County Official
Coordinates
45.099, -105.240

County officials reported that a large ice jam formed on the Powder River about 13 miles southwest of Broadus. As a result, high water levels and some low land flooding occurred on portions of the Powder and Little Powder Rivers south of Broadus.

Flood, Rosebud

When
March 8, 2:45 PM MST to March 13, 9:00 AM MST
Where
Rosebud County, 11.88 mi WSW of Vananda to 0.49 mi WSW of Brandenberg
Cause
Ice Jam
Reported by
County Official
Coordinates
46.311, -107.228

Flooding as a result of an ice jam on the Yellowstone River was reported a few miles east of Hysham along Gibson and Van Olsen Roads. Some farm structures were damaged by the high water.

Flood, Treasure

When
March 8, 2:45 PM MST to March 13, 9:00 AM MST
Where
Treasure County, 0.76 mi N of Hysham to 20.48 mi SE of Sanders
Cause
Ice Jam
Reported by
County Official
Coordinates
46.311, -107.228

Flooding as a result of an ice jam on the Yellowstone River was reported a few miles east of Hysham along Gibson and Van Olsen Roads. Some farm structures were damaged by the high water.

Flood, Stillwater

When
March 9, 6:00 PM MST to March 11, 1:30 PM MST
Where
Stillwater County, 5.96 mi SSE of Absarokee to 33.78 mi ESE of Park City
Cause
Heavy Rain / Snow Melt
Reported by
County Official
Coordinates
45.420, -109.384

County officials reported that some streams and creeks were running high, and in some areas, water was running over roadways and flooding fields. Some roads became impassable.

Flood, Sweet Grass

When
March 9, 6:00 PM MST to March 11, 1:30 PM MST
Where
Sweet Grass County, 30.83 mi SE of Greycliff to 12.55 mi ESE of Greycliff
Cause
Heavy Rain / Snow Melt
Reported by
County Official
Coordinates
45.420, -109.384

County officials reported that some streams and creeks were running high, and in some areas, water was running over roadways and flooding fields. Some roads became impassable.

Flood, Yellowstone

When
March 9, 6:00 PM MST to March 11, 1:30 PM MST
Where
Yellowstone County, 31.6 mi WSW of Spurling to 63.88 mi SSE of Lockwood
Cause
Heavy Rain / Snow Melt
Reported by
County Official
Coordinates
45.420, -109.384

County officials reported that some streams and creeks were running high, and in some areas, water was running over roadways and flooding fields. Some roads became impassable.

Flood, Carter

When
March 9, 11:59 PM MST to March 15, 6:30 PM MST
Where
Carter County, 1.09 mi WSW of Alzada to 1.64 mi WNW of Capitol
Cause
Heavy Rain / Snow Melt
Reported by
Emergency Manager
Coordinates
45.016, -104.442

The Little Missouri River was reported to be out of its banks causing minor flooding across low-lying areas from near Alzada to Albion and Capitol.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2014Every state in 2014This day in weather historyWarnings in Montana, March 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 506369, 506298, 517110, 506448, 506449, 506451, 516492, 516493, 516494, 516738, 516740, 516741, 506308, 517339, 517340, 517341, 506376, 506378, 506345, 512877, 512879, 512872, 512873, 512874, 517111.